Non-steroidal anti-inflammatory drugs (NSAIDs) are over-the-counter drugs used to relieve pain. NSAIDs have become the go-to pain medication because they are easy to find and they work.
However, back in 2004, the NSAID Vioxx was pulled from the market after causing an estimated 88,000 to 140,000 excess cases of serious heart disease, as well as 39,000 to 61,000 deaths in the Unites States alone.
While prescription NSAIDs like celecoxib (Celebrex) and over-the-counter ones like ibuprofen and naproxen were thought to be relatively safe, multiple studies suggest a clear link between all NSAIDs and heart attacks, heart failures, and strokes.
This prompted the FDS to strengthen their recommended warning on all NSAIDs.
One study published in The BMJ analyzed data on 446,763 people, 61,460 of whom had heart attacks. In this study, the greatest risk of heart attack was seen in people with the following high daily NSAID doses in the first month:
- Celecoxib (Celebrex) >200mg
- Ibuprofen (Advil) > 1200mg
- Naproxen (Aleve) > 750 mg
Overall, the results showed a 20-50% increased risk of a heart attack in as early as the first week of NSAID use. For young and healthy individuals with a very low risk of a heart attack, a 20-50% increased risk is not a cause for alarm. However, for older individuals with high blood pressure, the increased risk is substantial.
If you are concerned about the risks of using NSAIDs for chronic pain, talk to your doctor about alternative treatments like physical therapy, acupuncture or regenerative medicine.
For those who are taking or are still considering taking NSAIDs, here are some things to note:
- Take the lowest effective dose, and limit the length of time you take the drug.
- Use one type of NSAID at a time.
- Consider acetaminophen, which does not appear to increase heart attack or stroke risk (but can cause liver damage if dosage exceeds 4,000 mg or if you consume more than 3 alcoholic drinks a day).
- If you experience chest pain, shortness of breath, or sudden weakness or difficulty speaking while taking an NSAID, seek medical help immediately.